Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 142, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2022, 11:50 PM CDT for 5 counties in North Dakota. It was in force for 40 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2022, 11:50 PM CDT (04:50 UTC)
- Expired
- Jun 30, 2022, 12:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 122 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 11:54 PM CDT | TSTM WND GST 60 | 1 Ene Fort Ransom, ND | PERSONAL WEATHER STATION MEASURED 60 MPH WIND GUST NEAR FORT RANSOM. |
| Jun 29, 11:54 PM CDT | TSTM WND GST 60 | 1 Ene Fort Ransom, ND | PERSONAL WEATHER STATION MEASURED 60 MPH WIND GUST NEAR FORT RANSOM. |
| Jun 30, 12:01 AM CDT | TSTM WND GST 62 | 4 Nw Fort Ransom, ND | PERSONAL WEATHER STATION MEASURE 62 MPH WIND GUST NEAR FORT RANSOM. |
| Jun 30, 12:01 AM CDT | TSTM WND GST 62 | 4 Nw Fort Ransom, ND | PERSONAL WEATHER STATION MEASURED 62 MPH WIND GUST NEAR FORT RANSOM. |
| Jun 30, 12:06 AM CDT | TSTM WND GST 50.4 | 3 Sw Mooreton, ND | PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS. |
| Jun 30, 12:13 AM CDT | TSTM WND DMG | Enderlin, ND | LARGE TREE DOWN IN ENDERLIN. REPORT RELAYED VIA SOCIAL MEDIA. |
| Jun 30, 12:13 AM CDT | TSTM WND DMG | Enderlin, ND | LARGE TREE DOWN IN ENDERLIN...REPORT RELAYED VIA SOCIAL MEDIA. |
| Jun 30, 12:28 AM CDT | TSTM WND GST 59 | 5 N Leonard, ND | NDAWN NEAR LEONARD MEASURED 59 MPH WIND GUST AT 12:28 AM CDT. |
| Jun 30, 12:28 AM CDT | TSTM WND GST 59 | 5 N Leonard, ND | PEAK WIND MEASURED AT AN NDAWN STATION. |
| Jun 30, 12:30 AM CDT | TSTM WND GST 59 | 6 N Leonard, ND | MESONET STATION 324969 LEONARD ND 5 N. |
| Jun 30, 12:30 AM CDT | TSTM WND GST 59 | 6 N Leonard, ND | NDAWN STATION LEONARD ND 5 N. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 6:11 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1162 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 2778 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
152
WUUS53 KFGF 300450
SVRFGF
NDC003-017-073-077-081-300530-
/O.NEW.KFGF.SV.W.0142.220630T0450Z-220630T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1150 PM CDT Wed Jun 29 2022
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Ransom County in southeastern North Dakota...
Southwestern Cass County in southeastern North Dakota...
Southern Barnes County in southeastern North Dakota...
Richland County in southeastern North Dakota...
Northern Sargent County in southeastern North Dakota...
* Until 1230 AM CDT.
* At 1150 PM CDT, severe thunderstorms were located along a line
extending from near Montpelier to near Wyndmere, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lisbon, Enderlin, Gwinner, Kindred, Milnor, Forman and Wyndmere.
This includes Interstate 29 between mile markers 15 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. People outside should move
immediately to shelter inside a strong building. Stay away from
windows.
&&
LAT...LON 4616 9801 4663 9803 4663 9843 4675 9844
4688 9772 4660 9677 4644 9672 4641 9668
4618 9658 4604 9785
TIME...MOT...LOC 0450Z 221DEG 41KT 4667 9849 4623 9711
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CJ2 follow-up statements
836
WWUS53 KFGF 300506
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1206 AM CDT Thu Jun 30 2022
NDC081-300514-
/O.CAN.KFGF.SV.W.0142.000000T0000Z-220630T0530Z/
Sargent ND-
1206 AM CDT Thu Jun 30 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SARGENT COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota...and southeastern North Dakota.
LAT...LON 4623 9726 4628 9726 4628 9801 4663 9803
4663 9843 4675 9844 4688 9772 4660 9677
4618 9659
TIME...MOT...LOC 0504Z 221DEG 41KT 4679 9835 4634 9696
$$
NDC003-017-073-077-300530-
/O.CON.KFGF.SV.W.0142.000000T0000Z-220630T0530Z/
Ransom ND-Cass ND-Barnes ND-Richland ND-
1206 AM CDT Thu Jun 30 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR RANSOM...SOUTHWESTERN CASS...SOUTHERN BARNES AND NORTHERN
RICHLAND COUNTIES...
At 1204 AM CDT, severe thunderstorms were located along a line
extending from 10 miles east of Ypsilanti to near Barney, moving
northeast at 45 mph. Several 60 mph wind gusts have been measured
near Fort Ransom.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Ransom, Enderlin, Lisbon, Kindred, Wyndmere, Abercrombie,
Walcott and Leonard.
This includes Interstate 29 between mile markers 19 and 47.
LAT...LON 4623 9726 4628 9726 4628 9801 4663 9803
4663 9843 4675 9844 4688 9772 4660 9677
4618 9659
TIME...MOT...LOC 0504Z 221DEG 41KT 4679 9835 4634 9696
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
CJ081
WWUS53 KFGF 300524
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1224 AM CDT Thu Jun 30 2022
NDC003-017-073-077-300534-
/O.EXP.KFGF.SV.W.0142.000000T0000Z-220630T0530Z/
Ransom ND-Cass ND-Barnes ND-Richland ND-
1224 AM CDT Thu Jun 30 2022
...THE SEVERE THUNDERSTORM WARNING FOR RANSOM...SOUTHWESTERN CASS...
SOUTHERN BARNES AND NORTHERN RICHLAND COUNTIES WILL EXPIRE AT 1230 AM
CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota...and southeastern North Dakota.
LAT...LON 4623 9726 4628 9726 4628 9801 4663 9803
4663 9843 4675 9844 4688 9772 4660 9677
4618 9659
TIME...MOT...LOC 0524Z 221DEG 41KT 4695 9815 4649 9676
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:24 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 29, 10:24 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1024 PM CDT Wed Jun 29 2022 .UPDATE... Issued at 1024 PM CDT Wed Jun 29 2022 Cold front appears to be just west of our CWA, with surface troughing still in place over our CWA and a Theta-E gradient along a stalled warm front in our south. The window is still there for severe potential mainly in our south along the stalled frontal zone. According to SPC objective analysis MU CAPE exceeds 3500 J/KG and DCAPE is still hovering around 2000 J/KG near ND/SD border where very steep mid level lapse rates are in place. The atmosphere remains strongly capped and this activity is likely to remain elevated as is moves into our CWA. As upstream clusters move east there is still enough shear for brief surges or linear features that could create greater wind impact potential. At this point damaging winds are the most likely threat, hail threat is probably on the marginal side, and tornado threat is minimized due to the elevated nature of convection (still can't be ruled out as 0-3km shear remains 30-35kt). Window still appears to be over the next several hours and after that any elevated clusters are likely to become less organized. UPDATE Issued at 706 PM CDT Wed Jun 29 2022 Strong cap in place locally and limited synoptic ascent has so far limited initiation and latest HRRR runs have reflected the delay in initiation and significant lowered confidence in severe potential further north. Instability/shear will still be in place, so I don't want to completely rule out activity further north but right now better potential is trending towards our south. Regarding our southern CWA: Upstream trends in SD show several organizing clusters within region of weakening CINh and a bit better synoptic ascent associated with an impulse within west- southwest flow moving out of WY. Ahead of this activity ML CAPE axis of 1500-2500 J/KG remains in place and is shown by RAP to linger in our southern CWA through the late evening before transitioning to a much more elevated layer and weakening. Mean winds and corfidi vectors both initially favor a west to east track, however after 03Z take on a northeast component as the cold front starts to arrive in the northwest and prefrontal troughing shifts. Last few HRRR runs support this upstream activity in SD eventually spreading into SE ND after 9Z (10PM) and into west central MN closer to 5-6Z (midnight). During the same period instability may be decreasing/becoming more elevated. Still, 0-3km and effective shear are adequate for sustained severe potential, though with lowered confidence in supercells and more elevated MCS tendencies trends may transition more towards wind/hail. How far north and how long that activity maintains it strength is a tough call at this point. Current Severe Thunderstorm Watch for our area in the south through 1AM is covering this threat for the later evening period. && .SHORT TERM...(This evening through Thursday night) Issued at 246 PM CDT Wed Jun 29 2022 Focus will be given to potentially impactful severe storms this evening. Hazards from strongest storms include chance for very large hail at least 2 inches, winds to 75 mph, and still cannot rule out a brief, isolated tornado. Moderate to strong instability is developing in the Dakotas given increasing low level moisture content and warming temps amidst clear skies. GOES WV and JPSS ALPW still show a stout EML advecting out of WY/MT into the Dakotas over the warming, moistening PBL contributing to strong instability. However this stout EML brings a capping inversion in which sufficient forcing will have to overcome. There is a mid level wave noted on GOES WV moving ENE across far northern MT into southern SK/MB, with attendant dryline followed by cold front still in MT. This wave is also contributing to ample shear across much ND. There is also a pre-frontal trough across western/central ND noted by northerly winds next to southerly within a similar thermodynamic air mass. While this prefrontal trough and perhaps eventual dryline could provide the foci need for initiation, better synoptic forcing aloft looks to miss the area staying in Canada, as well as the absence of better sfc convergence along a sfc boundary looks to favor the capping inversion to suppress sustained convection for discrete supercells as was once depicted by 12 Z guidance. However, we are still not discounting this conditional threat of discrete supercells into eastern ND just yet, but rather the probability appears to have decreased. Should robust convection initiate, isolated, discrete supercells capable of all hazards will be possible, some of which may be longer tracked if they can sustain themselves internally. Strongest storms will be capable of very large hail. In addition to the SK/MB shortwave trough, a second mid level impulse is moving ENE out of WY into SD/NE as noted on satellite imagery. This impulse is already developing clusters of elevated storms moving into SD, with a large unstable warm sector downstream across most of SD. There is some indication that these clusters will continue east, perhaps congealing into an MCS across SD this afternoon. With the warm sector extending into our southern CWA by early evening and mean wind vectors ENE, this activity could eventually spread into the southern CWA. With very steep lapse rates contributing to strong instability and ample shear available, this activity could be strong to severe later this evening. This appears to have a better chance to bring hazardous weather into the area compared to the aforementioned SK/MB trof and ND pre-frontal trough. While general multi- cell/quasi-linear mode is expected given preference for fast moving OFBs, elevated mesocyclones are possible. There is event some backing of winds with height aloft to perhaps favor anticyclonic mesocyclones which would tend to deviate storms north into ND out of SD as well as bring chance for large hail despite non-discrete mode. Lastly, strong DCAPE, steep lapse rates throughout the column, and linear mode may bring chance for winds over 75 mph, but confidence of this significant wind hazard into our area is low at the moment. Forcing with the WY/SD wave should move east of our area overnight tonight after 3 AM, and thus this is when thunderstorms should move out of the area. Otherwise, the aforementioned cold front eventually moves through the area Tuesday bringing clouds, milder temps, and breeze out of the northwest. .LONG TERM...(Friday through Wednesday) Issued at 246 PM CDT Wed Jun 29 2022 Friday through Sunday...Northwesterly flow aloft for the end of the week and into the holiday weekend. Several weak shortwaves will be moving through the northwesterly flow, so chances for showers and thunderstorms will continue periodically through Saturday and Sunday. Timing and placement of each shortwave is still a bit uncertain at this point, with no strong signals in the ensemble R and M climate for wetter than usual conditions. Temperatures on Friday will start out on the cooler side of seasonal averages but highs will warm back up into the 80s over the weekend. Monday through Wednesday...Upper heights will begin rising as ridging starts to build into the central CONUS. However, there will still be several weak shortwaves riding over the top of the ridge so thunderstorm chances will continue on and off through the holiday and into the middle of next week. Temps should remain close to seasonal averages. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 706 PM CDT Wed Jun 29 2022 VFR conditions should prevail across eastern ND and northwest MN, with main aviation impacts related to possible thunderstorm activity during the late evening/early morning period. Best chances based on current data are in southeast ND and west central MN, with lower chances further north. I reflected this trend with this TAF updates limiting mention to KFAR/KBJI (less confidence further north). How strong these showers/storms will be is also a question, but potential is there for severe winds/hail depending on how far north the stronger activity holds together. Winds shift to the northwest behind a cold front after 09-12Z, increasing through the daytime period Thursday (gusts 25-30kt likely). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...DJR SHORT TERM...CJ LONG TERM...JR AVIATION...DJR
Hazardous weather outlook, Jun 29, 2:16 PM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 216 PM CDT Wed Jun 29 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 216 PM CDT Wed Jun 29 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected late this afternoon into evening across the region. A few storms may become severe between 6 PM and 2 AM within eastern North Dakota and Minnesota Red River Valley. Strongest storms will be capable of producing large hail up to 2 or more inches, winds up to 70 mph, and perhaps a brief isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 29, 11:19 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1119 PM CDT Wed Jun 29 2022
NDZ049-052-053-300445-
Sargent ND-Ransom ND-Richland ND-
1119 PM CDT Wed Jun 29 2022
...A strong thunderstorm will impact portions of Ransom, southwestern
Richland and Sargent Counties through 1145 PM CDT...
At 1118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stirum, or 53 miles south of Valley City, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lisbon, Gwinner, Milnor, Forman, Wyndmere, Rutland and Cogswell.
This includes Interstate 29 between mile markers 14 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern North Dakota.
&&
LAT...LON 4604 9801 4628 9801 4628 9803 4655 9804
4648 9746 4614 9679 4599 9781
TIME...MOT...LOC 0418Z 241DEG 42KT 4618 9775
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CJSpecial weather statement, Jun 29, 11:45 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1145 PM CDT Wed Jun 29 2022
NDZ038-039-049-052-053-300515-
Sargent ND-Ransom ND-Richland ND-Barnes ND-Cass ND-
1145 PM CDT Wed Jun 29 2022
...Strong thunderstorms will impact portions of Ransom, southwestern
Cass, southern Barnes, Richland and northern Sargent Counties through
1215 AM CDT...
At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Adrian to near Wyndmere. Movement was
northeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lisbon, Enderlin, Gwinner, Kindred, Milnor, Forman and Wyndmere.
This includes Interstate 29 between mile markers 15 and 46.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota...and southeastern North Dakota.
&&
LAT...LON 4616 9801 4663 9803 4663 9843 4675 9844
4685 9791 4660 9677 4617 9657 4604 9785
TIME...MOT...LOC 0445Z 227DEG 41KT 4663 9855 4619 9717
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:19 PM CDT | Special Weather Statement | FGF | Ransom, Sargent | 26 min |
| Jun 29, 11:45 PM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 30 min |
| Jun 30, 12:23 AM CDT | Special Weather Statement | FGF | Cass | 52 min |
| Jun 30, 12:34 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.